Connecticut, 2018

Tornadoes and Hail in Connecticut, May 15, 2018

May 15, 2018 · NWS OKX · 40 events in 4 counties and zones

An approaching cold front triggered numerous severe thunderstorms over southern Connecticut. These storms produced 2 tornadoes in the Lower Hudson Valley, as well as microbursts and macroburts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$494,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front triggered numerous severe thunderstorms over southern Connecticut. These storms produced 2 tornadoes in the Lower Hudson Valley, as well as microbursts and macroburts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 15, 2:22 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 15, 2:22 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service New York NY
322 PM EDT Tue May 15 2018

.SYNOPSIS...
A cold front moves through the area this evening then stalls to
the south through Friday night as a series of lows develop along
the front. The front then returns northward on Saturday as a
warm front, followed by a cold frontal passage Sunday night.
Another front passes to the east Monday, with high pressure
building in behind.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...

A severe thunderstorm watch remains in effect for all areas
through 11 pm. Damaging winds are the primary threat, though
large hail and isolated tornadoes remain possible.

SPC has placed most of the forecast area in a Slight to Moderate Risk
for severe thunderstorms today. Note that the moderate risk is
an upgrade from earlier convective outlooks. Although damaging
winds will be possible across the entire area, the greatest
probability for significant wind damage will be to the north and
west of NYC, across portions of northern NJ, the lower Hudson
Valley and northwest Connecticut.

A significant squall line has developed to the west of the area
along a remnant outflow boundary and ahead of a leading short
wave. Ample surface heating has occurred ahead of the line, and
most significantly, an EML, with steep mid-level lapse rates
near the climatological maximum for this time of year, has
advected into the area in strong west-northwest deep layer flow.
The combination has created an environment not often seen in the
Northeast, particularly this early in the convective season that
will act to maintain the squall line. Although the marine layer
may weaken it some as it moves east of the city, the
organization of the system may compensate and allow the
potential for damaging wind gusts all the way to the coast. As
such, the watch remains in effect for the entire area through 11
pm.

Additionally, there is still a chance for isolated supercells
ahead of the line. Anything discrete that can develop will be
capable of producing large hail, damaging winds, and an isolated
risk of a tornado. Cells to the north of our area in the Hudson
Valley have already exhibited supercellular behavior.

The severe threat should come to an end from NW to SE early this
evening as the best forcing exits to the east and with the loss
of solar heating. However, the front begins to stall out as it
goes S of Long Island, so showers could linger in the vicinity
into the overnight hours.

Lows tonight should be around 5-10 degrees above normal.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front is expected to stall to the south of Long Island on
Wednesday, with a series of short waves maintaining cloudy
conditions across the area, and a chance of rain that will
primarily linger across portions of NJ, NYC into Long Island. No
severe weather is expected. Due to the cloud cover and onshore
flow, highs on Wednesday will be around 5 degrees below normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Expect an unsettled weather pattern through much of the long term
period.

The main weather feature to start the long term period will be a
stalled frontal boundary south of Long Island that will have a
series of lows traveling along it. The front then lifts northward as
a warm front sometime late Friday into Saturday then stalls
once again just north of the region. Again, as this front sits
north of the region, a series of lows will travel along this
boundary. This front finally moves east as a cold front
approaches early next week. High pressure finally returns for
the middle of next week.

As the front lifts north of the region late Friday into Saturday,
the airmass will become more tropical in nature with dewpoints
getting into the 60s for the weekend. In addition, precipitable
water values are forecast to reach 1.5 to 2 inches Friday into the
weekend. Heavy rain will be a possibility especially in any
thunderstorms for the weekend. Will continue to mention at least a
chance of thunder each afternoon and evening this weekend as surface
CAPE increases each afternoon, especially north and west of NYC.

Each day will have its chances for rain during the long term with
the most moisture in the Friday through Saturday timeframe. Highest
POPs during the long term are contained in this timeframe.

Temperatures through most of the period will be above normal except
for Friday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Significant thunderstorm impacts thru 00z.

Sct-isold tstms will be capable of developing at any time along
and w of the Hudson River. Otherwise, tstms will continue to
develop ewd towards the area this aftn and eve. Winds in excess
of 50 kt, hail and torrential rainfall can be expected in the
strongest storms.

MVFR or lower develops tngt behind the tstms, and continues thru
the rest of the taf period as rain develops during the day on
Wed. There is the potential for addition rain overnight tngt,
but again this is highly uncertain in the post convective
environment.

SW flow will increase thru 21z, then winds are expected to shift
to the n following the tstms. Significant variability in wind
direction and speed can be expected invof tstms. Winds settle to
nely overnight, then veer to the ene on Wed.

    ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible for tstm timing.

KLGA TAF Comments: Amendments possible for tstm timing.

KEWR TAF Comments: Amendments possible for tstm timing.

KTEB TAF Comments: Amendments possible for tstm timing.

KHPN TAF Comments: Amendments possible for tstm timing.

KISP TAF Comments: Amendments possible for tstm timing.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Rest of Wednesday...MVFR or lower with ene flow.
.Thursday...Mainly VFR.
.Friday...IFR or lower with -RA likely. ENE flow up to 30kt
possible.
.Saturday...MVFR or lower possible. ENE flow.
.Sunday...MVFR or lower possible.

&&

.MARINE...
A severe thunderstorm watch is in effect for all waters through
11 pm.

There is potential for strong to severe thunderstorms over the
waters this afternoon and evening. Significant wind gusts and
large hail will be possible.

Wind gusts on the ocean waters outside of any thunderstorms will
be around 25 kt. South-southwest flow ahead of the frontal
passage this evening will allow ocean seas to build to around 5
ft (mainly over the S 1/2 of the zones), so a Small Craft
Advisory remains in effect. On the non-ocean waters, gusts may
reach 20 kt this afternoon and evening.

By tomorrow morning, the front will stall south of the waters,
with initially light flow allowing seas to subside. Flow may
increase again from the northeast, though seas should remain
below SCA- levels.

Sub SCA conditions will continue Wednesday night through Friday
night. Seas then increase to 5 ft on the far eastern ocean
waters on Friday before subsiding below 5 ft Friday night. More
widespread 5 ft seas can be expected on the ocean waters
Saturday night through Monday.

&&

.HYDROLOGY...
Generally 1-1 1/2" of rain, with locally higher amounts is
expected from this afternoon through Wednesday. Currently, most
of this rain is expected to fall with showers and thunderstorms
this afternoon and evening.

While minor flooding of urban and poor drainage areas is the
main threat, the possibility of localized flash flooding,
especially over NE NJ/Lower Hudson Valley/SW CT/NYC cannot be
ruled out.

In addition, there is some uncertainty in the amount of rainfall
over the southern 1/2 of the area on Wednesday. Amounts
should largely remain less than 1/4 of an inch, though if the
system trends northward amounts may be higher.

Periods of heavy rain will be possible Friday through the
weekend. There is still a lot of uncertainty on where heaviest
rainfall will fall and confidence remains low in this time
period.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353-
     355.

&&

SYNOPSIS...MD
NEAR TERM...MD
SHORT TERM...MD
LONG TERM...BC
AVIATION...12
MARINE...MD
HYDROLOGY...MD
EQUIPMENT...
Hazardous weather outlook, May 15, 12:50 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
150 PM EDT Tue May 15 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
150 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-161700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
150 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, May 15, 3:34 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
434 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     NEW WINDSOR             41.47N  74.03W
05/15/2018                   ORANGE             NY   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN NEW WINDSOR, SPECIFICALLY NEAR
            JACKSON AVE. AND NY94

&&

AL

The radar

The Brookhaven radar (KOKX), 78 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
May 15, 3:43 PM EST
Where
Fairfield County, 1.38 mi N of Danbury
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.400, -73.470

Tree fell on truck in Candlewood Lake area killing a man.

Thunderstorm Wind, Fairfield

When
May 15, 3:43 PM EST
Where
Fairfield County, 1.6 mi NW of Germantown
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.414, -73.454

A dugout roof collapsed on the baseball field of Henry Abbott Technical High School resulting in one serious injury.

Thunderstorm Wind, Fairfield

When
May 15, 3:44 PM EST
Where
Fairfield County, 0.52 mi E of Brook Field
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.480, -73.410

A macro burst with wind speeds of 100-110 mph impacted an area approximately two and a half miles wide and at least five miles long.

Thunderstorm Wind, Fairfield

When
May 15, 3:45 PM EST
Where
Fairfield County, 0.52 mi W of New Fairfield
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
41.470, -73.490

Numerous trees down near the intersection of Route 37 and Route 39. Also nickel sized hail reported.

Thunderstorm Wind, Fairfield

When
May 15, 3:45 PM EST
Where
Fairfield County, 0.52 mi E of Brook Field
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.480, -73.410

Hanover Bridge Road, many large trees down, fences blown out.

Thunderstorm Wind, Fairfield

When
May 15, 3:45 PM EST
Where
Fairfield County, 0.44 mi WSW of Brook Field Center
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.467, -73.388

Significant tree damage on Route 7 at the Exit 12 Interchange with approximately a 1/4 mile wide swath across the highway to Brookfield Center.

Thunderstorm Wind, Fairfield

When
May 15, 3:45 PM EST
Where
Fairfield County, 0.46 mi W of New Fairfield
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.471, -73.489

Tree fell on a car on Brush Hill Road, killing one person inside.

Thunderstorm Wind, Fairfield

When
May 15, 3:46 PM EST
Where
Fairfield County, 2.68 mi ENE of Riverside
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.440, -73.200

Several trees down on Cobbler Lane in Southbury.

Thunderstorm Wind, Fairfield

When
May 15, 3:47 PM EST
Where
Fairfield County, 0.69 mi N of Candle Wood Shrs
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.490, -73.450

Trees down near Candlewood Lake and Squantz Pond near the Sherman line. Estimated 70 mph winds.

Thunderstorm Wind, Fairfield

When
May 15, 3:50 PM EST
Where
Fairfield County, 0.69 mi S of Shady Rest
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
41.440, -73.280

Trees reported down on Farm Field Ridge Road in Sandy Hook.

Tornado, New Haven

When
May 15, 3:53 PM EST to 4:01 PM EST
Where
New Haven County, 0.26 mi S of Southford to 0.61 mi E of Quaker Farms
Rating
EF1
Path length
3.67 mi
Path width
400 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.466, -73.169

A tornado touched down near the intersection of Route 67 and |Burma Road in Southbury and continued southeast into Oxford, |leaving a path of numerous uprooted and snapped pine trees and |some hardwood trees. The tornado lifted after damaging the roof of|the Great Oak School in Oxford. Based on this information, this |tornado is classified as an EF1 with maximum winds of 100 mph.

Thunderstorm Wind, Fairfield

When
May 15, 3:55 PM EST
Where
Fairfield County, 0.69 mi S of Newtown
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
41.410, -73.320

At Gelding Hill Road, numerous trees down. Power lines down.

Thunderstorm Wind, New Haven

When
May 15, 3:56 PM EST
Where
New Haven County, 1.7 mi ENE of Lakeside
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
41.440, -73.200

Several trees reported down on Cobbler Lane in Southbury.

Thunderstorm Wind, Fairfield

When
May 15, 4:00 PM EST
Where
Fairfield County, 0.69 mi S of Newtown
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.410, -73.320

Numerous roads closed due to downed trees in the Newtown / Monroe area.

Thunderstorm Wind, New Haven

When
May 15, 4:00 PM EST
Where
New Haven County, 0.86 mi SE of Oxford
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
41.420, -73.110

Tree into house and numerous other trees down on Route 67.

Thunderstorm Wind, Fairfield

When
May 15, 4:00 PM EST
Where
Fairfield County, 6.11 mi NNE of Shelton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.400, -73.050

Trees down on top of shed. Numerous other trees down throughout neighborhood.

Tornado, New Haven

When
May 15, 4:01 PM EST to 4:08 PM EST
Where
New Haven County, 1.35 mi ENE of Beacon Falls to 0.36 mi WNW of Mt Carmel
Rating
EF1
Path length
7.36 mi
Path width
600 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.438, -73.047

A tornado touched down near the intersection of Bethany Road and|Bonna Street in Beacon Falls, destroyed a barn in Bethany, and|continued on to just west of Sleeping Giant State Park in Hamden,|where the damage path broadened and became more straight-line in|nature. The tornado left a path of numerous uprooted and snapped |hardwood and pine trees. Based on this information, this tornado |is classified as an EF1 with maximum winds of 110 mph.

Thunderstorm Wind, New Haven

When
May 15, 4:02 PM EST
Where
New Haven County, 0.86 mi SE of Pine Bridge
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
41.410, -73.060

Numerous trees down at Jupiter Drive and Evening Star Drive.

Thunderstorm Wind, New Haven

When
May 15, 4:02 PM EST
Where
New Haven County, 1.73 mi SW of Middlebury
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
41.500, -73.140

Trees and wires down on Brookside Drive...including a tree down on a car.

Thunderstorm Wind, New Haven

When
May 15, 4:05 PM EST
Where
New Haven County, 1.73 mi SE of Pine Bridge
Measured
70 kt (81 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
41.400, -73.050

Trees down on top of shed, numerous other trees down throughout neighborhood.

Thunderstorm Wind, New Haven

When
May 15, 4:06 PM EST
Where
New Haven County, 1.45 mi W of Waterbury
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
41.551, -73.058

Trees down on I-84 West, just west of Waterbury.

Hail, Fairfield

When
May 15, 4:07 PM EST
Where
Fairfield County, 0.86 mi NE of Long Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.260, -73.210

Thunderstorm Wind, New Haven

When
May 15, 4:07 PM EST
Where
New Haven County, 0.86 mi NE of Ansonia
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.340, -73.070

Power lines down, 1 inch hail reported.

Thunderstorm Wind, New Haven

When
May 15, 4:12 PM EST
Where
New Haven County, 0.86 mi SW of West Cheshire
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Social Media
Coordinates
41.490, -72.930

Multiple large trees down in the Deaconwood neighborhood along Sorghum Mill Drive.

Thunderstorm Wind, New Haven

When
May 15, 4:14 PM EST
Where
New Haven County, Mt Carmel
Measured
70 kt (81 mph) estimated gust
Property damage
$18,000
Reported by
Social Media
Coordinates
41.420, -72.900

Numerous trees and branches down on the Quinnipiac University Campus. Two cars also were damaged.

Thunderstorm Wind, New Haven

When
May 15, 4:14 PM EST
Where
New Haven County, Bethany
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.420, -73.000

Two barns destroyed.

Thunderstorm Wind, Fairfield

When
May 15, 4:15 PM EST
Where
Fairfield County, 1.48 mi SSW of Weston
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.180, -73.390

Tree on car with people trapped on Route 300 near New Windsor.

Thunderstorm Wind, Fairfield

When
May 15, 4:15 PM EST
Where
Fairfield County, 0.91 mi SW of Silvermine
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.143, -73.465

Tree down on power lines at the intersection of Carter Street and Buttery Road.

Thunderstorm Wind, New Haven

When
May 15, 4:15 PM EST
Where
New Haven County, 1.18 mi E of East Farms
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.530, -72.957

Large tree fell on house, injuring one person.

Thunderstorm Wind, New Haven

When
May 15, 4:15 PM EST
Where
New Haven County, Cheshire
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.500, -72.900

Trees down near Mountain Road and Sorghum Road.

Thunderstorm Wind, New Haven

When
May 15, 4:16 PM EST
Where
New Haven County, Augerville
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Social Media
Coordinates
41.370, -72.900

Numerous trees and wires down around town. Roads impassable.

Thunderstorm Wind, New Haven

When
May 15, 4:18 PM EST
Where
New Haven County, 1.73 mi NE of Orange
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
41.290, -73.010

A Large tree down at the Racebrook Country Club.

Thunderstorm Wind, New Haven

When
May 15, 4:20 PM EST
Where
New Haven County, 0.79 mi SSW of West Shr
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
41.240, -72.988

Trees fallen into two homes on Danenberg Place in West Haven.

Thunderstorm Wind, Fairfield

When
May 15, 4:20 PM EST
Where
Fairfield County, 0.87 mi NW of Compo Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
41.130, -73.360

Trees down on wires at Compo Road South.

Thunderstorm Wind, Fairfield

When
May 15, 4:20 PM EST
Where
Fairfield County, 1.25 mi ESE of Westport
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.140, -73.350

Tree down on cars at the Trader Joe's on Route 1.

Thunderstorm Wind, Fairfield

When
May 15, 4:20 PM EST
Where
Fairfield County, 1.45 mi E of Westport
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
41.149, -73.342

Wires down at Roseville Road.

Thunderstorm Wind, Middlesex

When
May 15, 4:25 PM EST
Where
Middlesex County, Durham
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.470, -72.680

Numerous trees down.

Thunderstorm Wind, New Haven

When
May 15, 4:35 PM EST
Where
New Haven County, 0.52 mi E of North Guilford
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
41.370, -72.720

Numerous trees down.

Thunderstorm Wind, Middlesex

When
May 15, 4:39 PM EST
Where
Middlesex County, Moodus
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.500, -72.450

Numerous trees down.

Thunderstorm Wind, New London

When
May 15, 4:45 PM EST
Where
New London County, 0.52 mi E of Franklin
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.600, -72.140

Multiple trees and wires down between 5:45 and 6 pm on Baltic Road, Old Route 87, and Powder Hill Lane.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Fairfield2018-05-15MaleUnder TreeDirect
Thunderstorm Wind, Fairfield2018-05-1541FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyThe tornado archive for Connecticut, 2018Warnings in Connecticut, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783373, 783440, 783448, 783376, 783378, 783441, 783447, 783449, 783379, 783382, 756715, 783353, 783383, 783351, 783387, 783450, 756716, 783388, 783389, 783384, 783437, 783356, 783371, 783391, 783421, 783422, 783361, 783423, 783425, 783436, 783426, 783427, 783428, 783429, 783430, 783431, 783432, 783434, 783433, 783435.